Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Elko, NV

July 23, 2017Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 23, 2017, 5:25 PM PDT for Elko County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 5:25 PM PDT (00:25 UTC)
Expired
Jul 23, 2017, 6:15 PM PDT
In force
50 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 102 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS55 KLKN 240025
SVRLKN
NVC007-240115-
/O.NEW.KLKN.SV.W.0023.170724T0025Z-170724T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
525 PM PDT SUN JUL 23 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Elko County in northeastern Nevada...

* Until 615 PM PDT

* At 523 PM PDT, a severe thunderstorm was located near Ryndon and 
  Osino, moving east at 10 mph. Multiple gustnadoes are forming near 
  and along the Oil Well Fire Burn Scar. These may produce localized 
  wind gusts in excess of 60 MPH. 

  HAZARD...60 mph wind gusts and dime size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ryndon, Osino, and Halleck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 11578 4108 11574 4113 11541 4085 11546
TIME...MOT...LOC 0023Z 270DEG 10KT 4096 11568 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
042 
WWUS55 KLKN 240049
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
549 PM PDT SUN JUL 23 2017

NVC007-240115-
/O.CON.KLKN.SV.W.0023.000000T0000Z-170724T0115Z/
Elko NV-
549 PM PDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR CENTRAL ELKO COUNTY...

At 548 PM PDT, a severe thunderstorm was located over Ryndon, moving
east at 10 mph.

HAZARD...60 mph wind gusts and small hail. 

SOURCE...Radar indicated. 

IMPACT...Expect minor damage to roofs, siding, and trees. 

Locations impacted include...
Ryndon and Halleck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4092 11567 4108 11567 4113 11541 4085 11546
TIME...MOT...LOC 0048Z 270DEG 10KT 4096 11558 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
963 
WWUS55 KLKN 240106
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
606 PM PDT SUN JUL 23 2017

NVC007-240115-
/O.EXP.KLKN.SV.W.0023.000000T0000Z-170724T0115Z/
Elko NV-
606 PM PDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 615 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4092 11567 4108 11567 4113 11541 4085 11546
TIME...MOT...LOC 0105Z 270DEG 10KT 4096 11553 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 23, 3:34 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
334 PM PDT Sun Jul 23 2017

.SYNOPSIS...Moisture continues to surge into the region and will
remain in place through the week. This will be coupled with a
trough moving onshore from the Pacific. This combination will lead
to an increase chance of thunderstorms and heavy rainfall through
the next several days.

&&

.SHORT TERM...Showers and thunderstorms are well underway across
central NV. Some have been strong, with at least one SVR issued.
Numerous Flood Advisories and one Flash Flood Warning has been
issued. As the moisture continues to push northward, convection
should break out across the I80 corridor by later aftn and early
evening. Convection should also begin to develop by later aftn
and early evening for western Humboldt Co. Activity should
persist into the evening, before weakening after midnight.

Monday will be another busy day with scattered to numerous showers
and thunderstorms across central and northern NV. Given the modest
flow and instability, a couple strong to severe storms will be
possible. The main threat will be gusty winds. There could be some
marginally severe hail, but confidence is low at this time. Storms
will again go late into the evening and perhaps into the
overnight.

On Tuesday, convection will expand and intensify across the
region. This is when the best dynamics move across the region. A
strong jet for this time of the year will traverse the Great Basin
co-located with 1000-2000 j/kg of CAPE. For Great Basin
standards, this could be a significant outbreak of convection with
isolated severe storms. Given the projected CAPE in the hail
growth zone, modest shear, and favorable upper level dynamics,
isolated large hail may also be possible. This will be watched
closely and persons outdoors will want to keep a close eye to the
sky and take action if a warning or threatening weather
approaches.

.LONG TERM...Tuesday night through Sunday. Monsoon moisture will
remain entrenched in the Great Basin region into next weekend.
Precipitable water values near 1 inch with daytime instability
will promote daily thunderstorm development across the area.
Forcing will wane from a peak on Tuesday so pulsed convection is
expected to be predominant as high pressure progresses
northwestward through midweek centering over the Great Basin by
early next week. However, with lingering monsoon moisture and no
avenue for moisture to exit the region, flash flooding will still
be a concern even into early next week.

&&

.AVIATION...Scattered afternoon and evening thunderstorms across
east central NV today with impacts likely at KELY, KEKO and KWMC
terminals. Gusty and erratic outflow/downburst winds up to 30 kts
will accompany the thunderstorms. Heavy rain with reduced VIS is
possible as well.

&&

.FIRE WEATHER...Main concern will be across western Humboldt
County for isolated to scattered dry thunderstorms this evening.
High resolution guidance continues to suggest dry thunderstorms
will form by late this afternoon and persist into the evening. The
current RFW may need extended if convection continues into the
night. Storms should weaken in the early morning hours.

Elsewhere, scattered showers and thunderstorms continue across
central NV. The storms are primarily wet, but a few fringe storms
across northern NV may initially be dry or hybrid. The transition
to wet should occur rather quickly and we are expecting scattered
to numerous showers and thunderstorms through early week. As we
progress into the early part of the week, flash flooding and
strong to severe storms will be possible. Additionally, we will
have to closely monitor recent burn scars for the potential of
flash flooding and/or debris flows. This active pattern will
continue through the week.

&&

.HYDROLOGY...A Flash Flood Watch was issued for an increase in
moisture and the potential for flash flooding on Monday. As of
now, the best confidence is across the highway 50 corridor, but an
expansion/extension may be needed tonight/tomorrow for the rest of
the week. The biggest concern will be recent burn scars, including
the Oil Well, Roosters Comb, Snowstorm, Red Springs, Cole Creek,
Strawberry, and Tabor Flats burns scars. There are also other recent
burn scars that will be closely monitored.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Central and
Western Humboldt County.

Flash Flood Watch from Monday morning through Monday evening for
Northeastern Nye County-Southern Lander County and Southern
Eureka County-White Pine County.

&&

94/93/93/94

In the hours before

Special weather statement, Jul 23, 1:22 PM PDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
122 PM PDT SUN JUL 23 2017

NVZ037-232100-
Southern Lander County and Southern Eureka County NV-
122 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
200 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit, Austin and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3934 11765 3946 11765 3949 11760 3952 11759
      3953 11749 3962 11746 3964 11749 3968 11746
      3970 11748 3984 11736 3957 11691 3916 11741
TIME...MOT...LOC 2020Z 220DEG 17KT 3946 11740

DS
Special weather statement, Jul 23, 2:03 PM PDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Elko NV
203 PM PDT SUN JUL 23 2017

NVZ037-232145-
Southern Lander County and Southern Eureka County NV-
203 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Pass Summit, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
      3953 11750 3963 11746 3964 11749 3968 11746
      3977 11750 3988 11746 3967 11708 3928 11749
      3938 11770
TIME...MOT...LOC 2103Z 208DEG 21KT 3964 11747

DS
Special weather statement, Jul 23, 2:34 PM PDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Elko NV
234 PM PDT SUN JUL 23 2017

NVZ035-037-232230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
234 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
NORTHWESTERN WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 330 PM
PDT...

At 232 PM PDT, Doppler radar was tracking a series of storms over
central Eureka and east-central Lander counties. Theses storms are
slowly drifting east.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Diamond Valley, Grass Valley, Eureka Airport and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3954 11605 3958 11674 3977 11685 3994 11678
      3995 11616 3976 11581 3958 11589
TIME...MOT...LOC 2132Z 190DEG 4KT 3976 11643

DS
Special weather statement, Jul 23, 3:26 PM PDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Elko NV
326 PM PDT SUN JUL 23 2017

NVZ036-037-232315-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
326 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 415 PM PDT...

At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Grass Valley, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 11679 4007 11696 4027 11657 3997 11635
TIME...MOT...LOC 2225Z 242DEG 13KT 4002 11678

DS
Special weather statement, Jul 23, 4:07 PM PDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT SUN JUL 23 2017

NVZ037-040-232345-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
407 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 445 PM PDT...

At 406 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gabbs, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Gabbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 11791 3880 11806 3907 11792 3909 11778
      3911 11780 3914 11779 3914 11781 3915 11778
      3918 11778 3918 11776 3908 11752 3863 11779
TIME...MOT...LOC 2306Z 206DEG 20KT 3884 11790

DS
Special weather statement, Jul 23, 5:08 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
508 PM PDT SUN JUL 23 2017

NVZ031-038-240045-
Southwest Elko County NV-Northern Elko County NV-
508 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 545 PM
PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ryndon, moving east at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Elko, Osino, Ryndon, western portions of Spring Creek and Lamoille
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4080 11591 4110 11576 4113 11543 4080 11552
TIME...MOT...LOC 0007Z 270DEG 8KT 4100 11570

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:08 PM PDTSpecial Weather StatementLKNElko37 min
Jul 23, 6:36 PM PDTSpecial Weather StatementLKNHumboldt39 min
Jul 24, 11:55 AM PDTRed Flag WarningLKNElko10 hr
Jul 24, 11:57 AM PDTSpecial Weather StatementLKNLander48 min
Jul 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 12:48 PM PDTSpecial Weather StatementLKNLander42 min
Jul 24, 12:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 24, 1:55 PM PDTSevere Thunderstorm WarningLKNEureka54 min
Jul 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 2:30 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 2:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 24, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 24, 3:21 PM PDTSevere Thunderstorm WarningLKNLander24 min
Jul 24, 3:30 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 3:48 PM PDTFlash Flood WarningLKNElko4 hr
Jul 24, 4:06 PM PDTSpecial Weather StatementLKN54 min
Jul 24, 4:13 PM PDTSpecial Weather StatementLKN32 min
Jul 24, 4:15 PM PDTSpecial Weather StatementLKN60 min
Jul 24, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 24, 4:52 PM PDTSpecial Weather StatementLKN38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.